Benzodiazepines are generally not linked to tinnitus while you take them; the documented connection is tinnitus as a withdrawal symptom after stopping, particularly after long-term use, sometimes lasting months. The class includes diazepam, alprazolam and lorazepam, prescribed for anxiety, insomnia and other conditions.
What the clinical literature documents
Sensory disturbances, including tinnitus described as constant ringing or hissing, are recognized among the most distinctive clinical features of benzodiazepine withdrawal syndrome. The 2025 joint clinical practice guideline on benzodiazepine tapering — developed by the American Society of Addiction Medicine with nine other medical societies and professional associations — lists tinnitus among the neurological symptoms of protracted withdrawal, alongside poor memory, paresthesia and formication.
The strongest single study is a double-blind, placebo-controlled trial published in 1986. It switched 40 people who had taken benzodiazepines long term either to placebo or to an approximately equivalent dose of diazepam, which was then tapered over 8 weeks. The placebo group had more symptoms and rated them as more severe than the group on tapering doses. The authors noted that some withdrawal symptoms, tinnitus among them, were distinct from those of anxiety — which matters, because it separates them from a simple return of the condition the drug was treating. A controlled comparison like this is more informative than isolated case reports, since it ties the symptom pattern to discontinuation itself rather than to some coincidental factor.
A 1988 case series from some of the same researchers described protracted tinnitus in three patients after stopping long-term therapeutic doses of diazepam (up to 30mg daily) — "protracted" here meaning the tinnitus persisted well beyond the typical withdrawal window rather than resolving quickly. In one of them, a double-blind single-patient comparison documented the link between the tinnitus and stopping the drug.
It can also appear during a careful, gradual taper. A 2020 case report describes a man who had taken clonazepam for 14 years and developed tinnitus 7 weeks into a slow taper, once his dose had been halved; the symptoms persisted enough that further reductions were put on hold.
How long it typically lasts, and when it doesn't
The 1986 controlled study gives the clearest timeline for withdrawal in general: symptoms gradually disappeared over a four-week period in both the placebo and the tapering groups. The 2025 guideline uses a similar yardstick. It describes symptoms that persist beyond the point at which the drug would be expected to have cleared the body — giving 4 to 6 weeks as an example — as protracted withdrawal, and notes that some people have them for months or years.
Tinnitus is one of the symptoms that can take the longer course. The 2020 literature review summarising the 1986 study reports that two of its patients had tinnitus for 6 to 8 months after stopping. Two of the three cases in the 1988 series came from that study: one man was still reporting tinnitus at a 6-month follow-up, and another's tinnitus had lessened by 6 months and resolved by a year. That's a real, if uncommon, possibility worth knowing about specifically if you're tapering off long-term benzodiazepine use — most people won't experience it. The guideline advises clinicians to reassure people with protracted symptoms that these are likely to resolve with time, which may take months.
Why longer-term use appears to matter
The documented protracted cases specifically involved long-term therapeutic use before discontinuation, not short courses. The 2025 guideline states the same pattern more broadly: longer-term use, and use of high-dose, rapid-acting benzodiazepines, increase the risk of protracted withdrawal, though it can also follow low doses. The nervous system adapts to the drug over extended use, and that adaptation takes time to reverse.
That is why the guideline recommends that clinicians do not stop benzodiazepines abruptly in anyone likely to be physically dependent: rapid dose reductions can cause life-threatening withdrawal symptoms such as seizures and delirium. It suggests starting a taper with dose reductions of 5 to 10% every 2 to 4 weeks, typically no faster than 25% every 2 weeks, adjusted to how each person responds, and slowed or paused if significant symptoms emerge. Gradual reductions and slow tapers may reduce the risk of protracted symptoms, though they cannot rule them out.
What this means practically
- Never stop a benzodiazepine abruptly on your own, regardless of tinnitus concerns — rapid discontinuation after extended use carries real risks, including seizures, that are more urgent than withdrawal-related tinnitus
- If you're planning to taper off long-term benzodiazepine use, ask your prescriber about the expected withdrawal timeline, and know that sensory symptoms including tinnitus are a recognized part of that process for some people
- New tinnitus that develops during or after a benzodiazepine taper is worth mentioning to whoever is managing that taper — it's a known pattern, not something you're imagining, and it is the kind of symptom the guideline says should prompt slowing or pausing the taper
- Persistence beyond a few weeks doesn't necessarily mean something else is wrong — the documented case literature shows benzodiazepine-related tinnitus can extend for months, though it's still worth a standard evaluation if you're uncertain
- If tinnitus does persist, the 2020 review notes it is managed the way other persistent tinnitus is, with sound therapy and CBT